Missouri, 2019

Hail and Damaging Winds in Missouri, August 20 to 21, 2019

August 20 to 21, 2019 · NWS EAX · 6 events in 6 counties and zones

Scattered thunderstorms formed across northern Missouri and produced some 60 mph winds and quarter to ping pong ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered thunderstorms formed across northern Missouri and produced some 60 mph winds and quarter to ping pong ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:21 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 5:21 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 AM CDT Tue Aug 20 2019

.Discussion...
Issued at 415 AM CDT TUE AUG 20 2019

Satellite and radar imagery this morning show a subtle shortwave
trough zipping east across the northern Plains, with storms
developing in Iowa on the nose of the nocturnal jet; much like every
other night for the past several. CAMs are struggling with the early
morning convection, with the operational models looking to have the
better handle on the storm solutions. That said, expectations are
that the activity in Iowa will congeal through the early morning
hours, with an organized cold pool pushing stormy activity southeast
from Iowa across north central and eastern Missouri this morning.
However, if the cold pool does not get organized, then storms will
likely stay north of the Missouri border, which will need
monitoring owing to how that would effect temperatures later
today. Otherwise, some of the early morning storms may be a bit
strong, with gusty winds and torrential rain owing to the strong
instability aloft. Any storms that wander south will take the edge
off the heat across areas from north central to central Missouri
this morning, but there is enough time in the day for temperatures
to recover; so expect a hot and steamy afternoon either way, and
thus will leave the Heat Advisory as is.

For tonight into Wednesday morning...we will be watching as a more
significant trough axis swings into the northern Plains. This will
have the duel effect of focusing tonight's nocturnal jet across
southern Nebraska and Iowa, while also inducing a more meridional
flow across the northern Plains. Expect the nocturnal jet to spark
storms across southern Nebraska and Iowa early Wednesday morning,
spreading southeast as the cold pool develops and interacts with
the nocturnal jet. This will also likely result in a weak frontal
boundary, and/or effective front from the storms cold pool, laying
out across northern Missouri on the southern edge of a surface
high that will be rolling across the northern Plains in response
to the more meridional flow. Expect much of this activity to stay
north of the Missouri border till almost sunrise Wednesday
morning. What storms do make it into northern Missouri will
likely include a decent chance of large hail, damaging winds, and
torrential rain.

Rest of Wednesday...will see the potential for storms to hang around
as a whatever-kind-of-boundary wallows across northern Missouri. As
a result, many models advertise ongoing showers and thunderstorms
through the day Wednesday; but forecast thoughts are that models are
over doing the precipitation potential during the day, converting
what is likely going to be cloud cover into storms. Better chance
for storms looks to arrive Wednesday night into Thursday morning as
the nocturnal jet, on the south side of the trough axis swinging
into the northern Plains, focusing across eastern Kansas and
western Missouri. Will need to keep an eye out for late night
severe potential as these storms will have plenty of instability
to pull form aloft, and might have some organizing shear around
any weak boundaries.

For the rest of the work week, of note will be the cooler
temperatures that will prevail staring Wednesday, with many
locations across northern Missouri likely to see afternoon highs
stay in the 70s Thursday through Saturday. There will be a small
ongoing chance for more storms, but next widespread chance for
storms does not return until next work week.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 621 AM CDT TUE AUG 20 2019

VFR conditions will prevail at the state line terminals through
the day, and likely all night tonight. Storms in Iowa this
morning will continue to slide southeast, thus not approaching the
terminals. However, we will want to watch the early morning hours
of Wednesday, as storms may enter northern Missouri, possibly
effecting the KSTJ terminal at the end of this TAF cycle.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KSZ025-057-060-102>105.

MO...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MOZ011-020-021-028>030-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Aug 20, 4:24 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
524 AM CDT Tue Aug 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
524 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Very hot and humid conditions are expected this afternoon, with
dangerous heat indices developing.

Thunderstorms are expected this morning across northeast Missouri, a
few may be severe with strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will continue Wednesday morning
through Thursday. A few of these storms may be strong to occasionally
severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 20, 6:07 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 AM CDT Tue Aug 20 2019

MOZ007-008-201300-
Schuyler MO-Putnam MO-
707 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR PUTNAM AND SCHUYLER COUNTIES
UNTIL 800 AM CDT...

At 707 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bloomfield to 12 miles northwest of Unionville.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood,
Worthington, Livonia, Powersville and Lemons.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central and northeastern Missouri.

LAT...LON 4035 9235 4035 9286 4038 9286 4039 9313
      4058 9336 4060 9235
TIME...MOT...LOC 1207Z 292DEG 32KT 4076 9244 4059 9319

Blair
Special weather statement, Aug 20, 7:18 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
818 AM CDT Tue Aug 20 2019

MOZ001-002-201345-
Atchison MO-Nodaway MO-
818 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATCHISON AND CENTRAL
NODAWAY COUNTIES UNTIL 845 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 9 miles southwest of Tarkio, with another storm near
Burlington Junction, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Rock Port, Fairfax, Burlington Junction, Ravenwood,
Skidmore, Conception Junction, Parnell, Pickering, Clyde, Arkoe,
Quitman and Indian Cave State Park.

This includes Interstate 29 between mile markers 99 and 110.

LAT...LON 4052 9463 4027 9460 4026 9461 4026 9555
      4029 9555 4032 9561 4031 9566 4032 9566
      4034 9562 4037 9564 4039 9564
TIME...MOT...LOC 1317Z 308DEG 14KT 4034 9549

Blair

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
August 20, 7:43 AM CST to 7:44 AM CST
Where
Putnam County, 0.53 mi W of Hartford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.470, -92.840

Hail, Holt

When
August 20, 10:45 AM CST to 10:47 AM CST
Where
Holt County, 1.06 mi W of Forest City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.980, -95.200

Thunderstorm Wind, Andrew

When
August 20, 12:06 PM CST to 12:09 PM CST
Where
Andrew County, 4.05 mi SSW of Avenue City
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.830, -94.820

A large, live tree fell near Country Club Villa.

Thunderstorm Wind, Daviess

When
August 21, 4:25 AM CST to 4:28 AM CST
Where
Daviess County, 0.69 mi S of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.910, -93.970

A 60 mph wind was reported by the public.

Thunderstorm Wind, Livingston

When
August 21, 5:05 AM CST to 5:08 AM CST
Where
Livingston County, 1.38 mi S of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.780, -93.550

Public reported 60 mph wind.

Hail, Bates

When
August 21, 7:47 PM CST
Where
Bates County, 0.69 mi N of Butler
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.260, -94.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852429, 852430, 852432, 852433, 852434, 852431.